Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 1, NWS Phoenix, AZ

March 9, 2021Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Mar 9, 2021, 5:20 PM MST for Pinal County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2021, 5:20 PM MST (00:20 UTC)
Expired
Mar 9, 2021, 6:15 PM MST
In force
55 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 39 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4463 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS55 KPSR 100024
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
520 PM MST Tue Mar 9 2021

AZC021-100115-
/O.NEW.KPSR.DS.W.0001.210310T0020Z-210310T0115Z/
Pinal AZ-
520 PM MST Tue Mar 9 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Pinal County in southeastern Arizona...

* Until 615 PM MST.

* At 520 PM MST, a dust channel was streaming over Highway 347 north 
  of the City of Maricopa. The dust is blowing from west to east. 
  Other dust channels are likely occurring in the vicinity.
  
  HAZARD...Less than a quarter mile visibility.

  SOURCE...Emergency Management.

  IMPACT...Very dangerous road conditions.

* This includes the following highways...
  AZ Route 238 between mile markers 40 and 43.
  AZ Route 347 between mile markers 175 and 183.

This dust channel will remain over mainly rural areas of Pinal
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3305 11212 3317 11215 3320 11202 3319 11192
      3312 11191
TIME...MOT...LOC 0020Z 238DEG 3KT 3313 11213 

$$

AJ
1 follow-up statement
420 
WWUS55 KPSR 100115
DSWPSR

Dust Storm Warning
National Weather Service Phoenix AZ
613 PM MST Tue Mar 9 2021

AZC021-100123-
/O.EXP.KPSR.DS.W.0001.000000T0000Z-210310T0115Z/
Pinal AZ-
613 PM MST Tue Mar 9 2021

...THE DUST STORM WARNING FOR PINAL COUNTY WILL EXPIRE AT 615 PM
MST...

The dust storm which prompted the warning has weakened. Therefore, 
the dust storm warning will be allowed to expire. However, a 
resurgence of locally dense blowing dust could still occur and a 
Blowing Dust Advisory remains in effect until 7pm. 

LAT...LON 3305 11212 3317 11215 3320 11202 3319 11192
      3312 11191
TIME...MOT...LOC 0113Z 238DEG 3KT 3315 11209 

$$

AJ

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Mar 9, 3:30 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 9, 3:30 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
330 PM MST Tue Mar 9 2021

.SYNOPSIS...
A slow moving weather disturbance will gradually move through the
Southwest this week providing a period of unsettled and breezy
weather for the region. Resulting temperatures will progressively
cool to nearly 10 degrees below normal by the latter half of the
week. A few light showers will be possible Wednesday through
Friday though many may not see rainfall and amounts should not be
particularly heavy. Drier and somewhat warmer weather should
return over the weekend.

&&

.DISCUSSION...
An expansive low pressure system/gyre with numerous embedded
waves or vorticity maximums is still spinning off the coast of the
Pacific Northwest, but is starting to slowly trudge south. A weak
wave pushed through the area this morning and helped lead to some
virga and light rain showers. Another wave, with drier air, is
moving through now, as seen on water vapor satellite. This wave is
effectively pushing the rich IVT axis, that brought our mid/high
clouds and light precip, further to the southeast. This wave has
also tightened the pressure gradient across the region and led to
breezy to windy conditions. Winds have been as advertised with
35-40 mph wind gusts in southeast CA and up to 25-30 mph east into
AZ. The stronger gusts in Imperial county have kicked up dust
across the area, with extension into southwest AZ, and a Blowing
Dust Advisory has been issued through the rest of the afternoon as
a result. Isolated strong gusts may continue until midnight
across southeast CA, but winds should generally subside this
evening. Breezy conditions are expected again Wednesday, perhaps
just as strong in some locations, but in general winds are
expected to be a touch lighter.

The primary PV anomaly with the inbound low system will still be
descending along the central CA coast late Wednesday, however
there is good evidence a lead shortwave will be ejecting into
southern CA in coincidence with a 130+kt jet core. This shortwave
will pull a low level front and deepening marine layer into the
windward side of the coastal and inland mountain ranges. With the
main cold core and PV anomaly lagging this lead wave and most of
the initial moisture in the lower boundary layer, most
precipitation will be scoured away before reaching the leeward
southeast California side. However, the marine layer may be deep
enough to force moisture eastward in a H7-H8 layer such that
decaying showers breach into the lower deserts. Once again, this
scenario may support mountain rotors descending into lower
elevations, though extensive cloud cover may limit the full
potential.

While strong SW flow, slow height falls, and cooling temperatures
aloft will be approaching the forecast area Thursday, evidence
among operational and ensemble members still shows forcing
mechanisms lagging and little impetus for ascent much of the day.
00Z NAEFS members are now in much better agreement pivoting an
elongated, positively tilted wave across the Los Angeles basin
late Thursday into a neutrally tilted quasi-cutoff feature
directly over Arizona Friday. Hence, confidence is much better
that forced ascent and frontogentical forcing will sweep through
the region late Thursday afternoon through Friday morning. While
IVT does not look overly impressive, there's decent evidence that
some measure of low level layer moisture becomes entrained along
the frontal boundary. While model QPF (both amounts and coverage)
remains unimpressive given the synoptic setup, automated NBM 24hr
POPs are now in the 60-70% range for south-central AZ, including
the Phoenix area.

Depending on the exact forward motion and location of the cold
core Friday afternoon, some locations in Arizona will be primed
for cold, shallow topped convection. Steepening midlevel lapse
rates (H7-H5 layer 7-8 C/km) will likely become juxtaposed with
residual moisture trapped within the larger circulation along with
the potential of vorticity aided support. Although surface
heating will only equate to temperatures barely reaching 60F and
dewpoints only in the 30s, the magnitude of cold air aloft and
steep lapse rates through the environmental column could result in
SBCape near 200 J/kg. Certainly not the most unstable setup,
however conceptually this scenario historically matches ones where
convective activity and coverage is greater than initially
anticipated.

Not surprising given the quasi-cutoff nature of this weather
system, timing difference among ensemble members resumes over the
weekend resulting in lower forecast confidence. In all likelihood,
the center of the cold core will have lifted towards the four
corners by Saturday afternoon with drying, subsident flow
streaming into the majority of the CWA. However, there is a fair
amount of evidence that a vorticity lobe will sweep along the
western periphery of the circulation center invigorating moist
ascent along the Rim. This is a very common outcome given this
pattern with steering flow bringing snow showers into the higher
terrain of Gila County, and potentially a few decaying rain
showers into the foothills north and east of Phoenix. By Sunday
and Monday, drying and moderating conditions should be more common
for the region

&&

.AVIATION...Updated at 1745Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Skies are expected to continue to clear over the next couple of
hours as the weather system that brought lower CIGS and even a few
sprinkles to the region this morning continues to move off to the
east. CIGS to be mainly CLR-FEW200 through the remainder of the TAF
period. Current southerly 8-10 kt crosswinds to become more westerly
and continue to increase in speed this afternoon. Gusts to around 25
kts will be possible across the metro before gusts begin to taper
off this evening. West winds continue into tonight, with a switch to
southerly Wed morning before reverting back to westerly by afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong, gusty winds will be the primary aviation concern for the
terminals over the next 24 hours. West winds will persist at KIPL
with gusty winds increasing to around 25-30 kts later this morning
through the afternoon. By around 20Z, gusts at KIPL are expected to
increase to upwards of 40 kts. Gusts are expected to begin gradually
tapering off this evening, with lighter westerly winds persisting
thru the rest of tonight and into Wed. At KBLH, southwest winds will
be favored with gusts increasing into the low 30s this afternoon
before subsiding this evening. Otherwise, these wind speeds could
create areas of blowing dust that reduce surface visibility. Lofted
dust could also create slantwise visibility issues. FEW-SCT high
clouds aoa 20 kft will clear out later this morning, allowing for
SKC conditions to prevail through the remainder of the TAF period.

&&

.FIRE WEATHER...
Thursday through Monday:
Much cooler and unsettled weather will impact most districts at the
beginning of the period with warmer and drier conditions returning
over the weekend. Some localized areas (mostly favoring south-
central AZ) could experience wetting rains with this weather system
though heavy rainfall is unlikely. There is an outside chance of an
isolated thunderstorm Friday afternoon. Wind speeds should relax
somewhat during the end of the week although occasionally breezy
conditions will still be possible. Minimum afternoon humidity levels
will mostly fall into a 20-30% range, though probably falling back
into the teens next week. Overnight recovery will be good in a 40-
70% range.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ530-532-
     535-536-539-553-554-559.

CA...Blowing Dust Advisory until 7 PM PST this evening for CAZ562>567-
     569.

     Wind Advisory until midnight PST tonight for CAZ560-562>568.

&&

DISCUSSION...MO/Benedict
AVIATION...Smith/Percha
FIRE WEATHER...MO

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.